I’m a 31-year-old mum of three who has always been relatively healthy. Besides Adenomyosis (female reproductive issues), I’m active, eat well, look after my body, and run around after my kids. I got the first Pfizer jab on the 21st of October, 2021 mainly due to peer pressure. I went by myself and, although I was worried, a lot of my family had already had theirs with no issue. I thought I would be the same. Two seconds after the jab, I felt dizzy and told the nurse. It then got instantly worse and I saw black. I went in and out of consciousness for a while, although when I could see, I was unable to talk and was still very disorientated. I remember the nurse looking at me and calling my name, but I was unable to respond. They got me into a wheelchair and took me to a bed, and I was in this in-and-out haze for a while as they repeatedly checked my blood pressure. I had weird tingling and tightening sensations throughout my body, hands and legs. I remember a nurse coming and putting her hand on mine and I squeezed it hard just so I felt I had a grip on reality. When it had eased a little, I bawled my eyes out. I messaged my husband and family for help about an hour or so post-jab. They kept me there for a few hours to monitor me as I continued to feel not quite ‘with it.’ The nurse told me that it was most likely an immune system response and the reaction meant my immune system was good.
I was there for a few hours when my father and brother-in-law came to pick me and my car up. Security escorted me to them in the car park once they arrived. My husband got my kids from school and my family monitored me for a couple of days. I continued to feel bouts of dizziness, mild chest pain that came and went, and a few random palpitations. I told a couple of people but was assured it was most likely anxiety.
I was left feeling quite scared and confused about what had happened, although comments from others didn’t help. I was called a ‘wus’ and laughed at by people who assumed it was a Vaso-vagal response (anxiety). I spoke to my GP about my experience and he told me the same thing. He said that when people are scared, they faint. Yet I have fainted when stressed before, and it never had the longevity and intensity of that experience.
I left it a long while before getting my second jab out of fear. I felt a lot of pressure to get it and was made to feel like an irresponsible parent if I didn’t. So, on the 17th of December, I got my second Pfizer jab. I asked if perhaps I should get a different one due to the complications of the first one. I was told it was best to get the same one again and that I would be fine this time. As suggested to me, I drank coffee (to keep my heart rate up) and lay down and prayed.
There was no immediate reaction this time around. I noticed that I was very lethargic most days and could not get through the day without a sleep. I again noticed sporadic chest pains and palpitations, although I didn’t think much of them. I am young and have never had heart problems before, so I didn’t expect heart problems now.
Around three weeks after the second jab, I went for a nature walk and noticed the pain increasing. I stopped and sat down a few times and then went home to rest. The week after that, I had intense pains again, although this time they seemed to be getting increasingly worse. I stopped my car to buy Nurofen and had a rest before continuing to my family’s house. I was talking to my parents on the phone and watching my kids in the pool when I stood up and immediately collapsed. The chest pain was bad, my heart was beating like crazy, and I felt once again like I wasn’t quite ‘with it.’ I waved to my daughter to get out of the pool and go and get my sister. I called my husband and he stayed on the line until my sister came out. My parents had a blood pressure monitor, which showed my heart had gone out of rhythm and my blood pressure was extremely low.
I was shaking and felt vague and cold. My extremities were mottled. My husband arrived soon after and took me to the hospital. I waited about one-and-a-half hours before anybody saw me. They did urine and blood-clot tests, gave me a chest X-ray, and looked for signs of a heart attack. They also tested for POTS (postural orthostatic tachycardia syndrome), which I showed mild symptoms of. My temperature was around 38.5 Celsius, so they also tested me for Covid. They sent me home that evening and told me to rest for a few days. The test results came back negative and I had no raised white-blood-cell count to show I was fighting something.
I did not bounce back quickly. I had frequent bouts of breathlessness, heart palpitations, and tachycardia. The chest pain remained almost constantly. I could barely make a flight of stairs and would struggle just to go to the bathroom (even crawling a couple of times). I was supposed to start a new job as a carer, although I knew I was in no position to support anyone; I was now the one who needed the support. I called and told them I could not commence. I also work as a freelance model and had to have time off from that.
Two weeks later and I found myself with the same extreme ‘losing consciousness’ feelings again, except this time I had nerve pains through my whole body and head as well. I got my husband to take me back to the hospital where the triage nurse noticed I had a mild temperature again and an irregular heartbeat. They rushed me in and repeated the same tests, all of which came back normal. They repeated the Covid test, which came back negative again, and suggested I follow up with my GP with an echocardiogram and to check my thyroid. They also suggested that it may be anxiety and to not come back unless my symptoms worsened. At this stage, I didn’t understand how it could get worse, but I was made to feel it was all in my head.
The next week I made an appointment with my doctor, but it was a long wait before I could see him. So I saw another GP at the surgery while I waited to see my usual GP. This GP asked If I’d had the jab and asked me if it was Pfizer. I said yes and she referred me for an echocardiogram and blood tests.
I then went to my regular GP a few days later (my echo was booked in that afternoon but I wanted to still see him). He did an ECG which seemed clear. He said that I could go for the echocardiogram if I wanted, but it probably wouldn’t show much. I asked about my thyroid. He said it was checked one-and-a-half years ago, so no need to do it again. Then he told me I had inflammation of the rib cage and gave me a print-out about it. I still went for the echocardiogram that afternoon. A few days later, I had a call from the referring GP. She said that I had pericarditis and that I should not get the Pfizer booster but maybe wait until the Novavax came out.
I was still struggling with my inability to do much of anything. As a mother of three, who was used to helping them whenever they required, my capacity was very minimal. My husband and family stepped in to help wherever they could. I went to a different doctor and he prescribed me colchicine. He also investigated my thyroid. The blood tests showed I had suppressed TSH, but everything else appeared normal. I was told to return and check this in a month or so.
I was on colchicine for one-and-a-half months. I noticed that my body was very weak and I ended up getting really bad stomach issues from it. The doctor suggested stopping and seeing if it would stop the stomach issues, which it did. I did not return to taking them and began taking Nurofen only when I really needed it. At this point, I noticed that I was slowly getting a bit stronger. At the next check-up, the results of my thyroid bloods returned and it was the same as last time. I asked for an ultrasound of the thyroid, to which he agreed. The ultrasound showed a very inflamed thyroid with a nodule, so I was sent for a thyroid upkeep where they injected dye to see what was happening. Their initial thoughts were that it was the beginning of a ‘toxic goitre’ which is supposed to progressively get worse, so I was referred to an endocrinologist. The specialist did another ultrasound and said it looked like thyroiditis (an inflammatory response of the thyroid which produces too much hormone and leads to tachycardia and heart palpitations). He noted that my referral had mentioned the pericarditis from the jab. He wondered if this was also a rare adverse effect of the jab, although he said at the end that I could have had Covid without knowing. I also asked if the thyroiditis could have caused the pericarditis and he said no, they were separate. There appeared to be two elements affecting my heart, heart-rate, pain, and breathing.
He prescribed steroids. I have not taken them yet because, so far, it has been two for two of negative side effects from ‘medicine.’ I seem to be going okay at the moment. Things are a bit easier and I can get my kids ready for school without it feeling like a marathon and having to lie down throughout the day. I have slowly increased the distance that I can walk and I do a few light exercises at home that do not increase my heart rate. I have removed coffee from my diet, along with alcohol and gluten, and I have started taking NAC daily. I have also taken on a few more freelance jobs for which I’m thankful.
I have yet to do anything strenuous like running, and I do notice a bit of a sore chest when I do too much and have had worsening symptoms with the flu. It has been the longest four (almost five) months. I still need to do follow-up bloods and have an echocardiogram soon, but I’m happy there is progress.